Alert archive / Illinois / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 55, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 16, 2024, 7:10 PM CDT for Coles County, Edgar County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 7:10 PM CDT (00:10 UTC)
- Expired
- Apr 16, 2024, 7:47 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coles County, IL, Edgar County, IL
The radar
The Lincoln radar (KILX), 131 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:32 PM CDT, 38 minutes earlier. Its key messages:
- South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities.
- There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter.
- There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again.
Area forecast discussion, Apr 16, 6:32 PM CDT, 38 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 632 PM CDT Tue Apr 16 2024 .KEY MESSAGES... - South-southeast winds sustained at 25-30 mph gusting 35-45 mph this afternoon will kick up dust that could reduce visibilities in spots. Drivers should exercise caution, being careful not to drive into an area of significantly diminished visibilities. - There is a level 2 of 5 (slight) risk for severe weather with widespread thunderstorms this afternoon and evening. The main threats are damaging wind gusts and large hail, but a tornado is possible mainly west of the IL River this evening. Have multiple ways to receive warnings, and know where you will take shelter. - There is a level 1 of 5 (marginal) risk for severe weather with thunderstorms on Thursday, with damaging gusts and large hail being the primary hazards once again. && .DISCUSSION... Issued at 214 PM CDT Tue Apr 16 2024 Latest SPC Mesoanalysis shows around 1500-2000 J/kg SBCAPE which has developed quickly over the past couple hours with the breaks in clouds. Fortunately, 0-3 km shear values are not particularly impressive - only around 25-30 kt - which should limit severe potential somewhat. However, we'll need to keep an eye on the most persistent updrafts since mid level lapse rates will be steep and hence conducive to marginally severe hail, especially after 6pm when the LLJ (and wind fields aloft in general) begins to restrengthen to increase shear as the sfc low draws nearer. The CAMs do suggest the second wave developing behind the first (north central MO/south central IA) will be more potent given the 50-60 kt 0-6km shear there. This broken line of storms, however, will begin to meet convective inhibition with decoupling of the boundary layer and slightly lower shear as it races into our area between 6 and 9 pm, which the CAMs (though not always accurate) agree will cause it to dissipate. If this holds together, areas along and west of the IL River would have a tornado, very large hail, and damaging wind risk, though at this time guidance is leaning towards it falling apart. There will be some pretty feisty winds through the evening though: this afternoon with deep mixing, this evening with showers mixing down stronger winds aloft, and later this evening behind those showers across our west before the sun sets. Current south-southeast winds are sustained at nearly 30 mph and gusting to around 40 or slightly higher across most of the area, and there have been some visibility dips where dust is getting kicked up given dry soils and any agricultural tilling. Drivers should exercise caution, being careful not to drive into an area of blowing dust that's significantly reducing visibility. Once the remains of the second wave dissipate or depart our area to the north late this evening, we should get a break in precip overnight and remain seasonably mild with temps hovering in the 60s. The cold front will finally cross the area tomorrow morning, bringing an abrupt wind shift and seasonably cooler temps with afternoon highs in the mid 60s to low 70s north of I-70 - a little warmer further south where a drier airmass (and lack of clouds) will foster a more rapid response to sfc heating. Given the proximity of the upper low which deterministic guidance suggests will slowly lift across WI throughout the day, temps aloft will remain cool across our north where low level lapse rates would be steep enough to favor some weak instability leading to a couple showers, though most of the area should be dry during the day. Tomorrow night into Thursday morning, a warm front will lift north into our area ahead of a sfc low that'll pull a cold front through Thursday afternoon/evening. The specific track of this low is in question, though along and south of its warm front steep mid level lapse rates and curved hodographs would imply a hail (and possibly tornado) threat with thunderstorms; there isn't a ton of mid level dry air on soundings, but steep low level lapse rates that develop if breaks in cloud cover optimize sfc heating could favor gusty winds, particularly if storms merge into a line along the cold front. We'll be keeping an eye on this possible severe weather risk, though at this time, the highest probabilities (15-30% ... corresponding to a level 2 of 5 "slight" risk) from SPC are Clay to Lawrence Counties and south on Thursday. Behind that front Thursday night, conditions turn cooler, and then Friday night into Saturday a reinforcing cold front will bring temps to below normal (average highs, for reference, are mid to upper 60s); NBM only gives a 30-40% and 20-30% chance for highs of 60 or warmer on Saturday and Sunday, respectively. Bumgardner && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 632 PM CDT Tue Apr 16 2024 Scattered showers and a few storms will continue through this evening, with the highest chances for storms being near/west of I- 55. Strong southerly winds with gusts between 25-35 kts will persist through tonight, lessening some during the overnight hours. A cold front will sweep through the area on Wednesday, shifting winds to the west with gusts increasing to 30-35 kts. A brief period of MVFR ceilings may develop over our northern TAF sites (KPIA, KBMI) late Wednesday morning, though sites south of there should remain VFR. NMA && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for ILZ038-042>046- 051>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Apr 16, 3:45 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 345 PM CDT Tue Apr 16 2024 ILZ027>031-036-037-040-041-047>050-172045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass-Menard-Scott-Morgan- 345 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Thunderstorms will continue across western Illinois through the early evening hours. Some of these storms will be strong to severe, with damaging winds, hail, and tornadoes all possible. The highest chances for significant severe weather are west of the Illinois River. Outside of the storms, south winds will gust around 35 mph, causing some difficult travel on west to east oriented roads. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. A few thunderstorms are possible Thursday afternoon and night, though the severe weather risk appears low at this time. Minor flooding on the Illinois River from Havana to Beardstown will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and early evening, with the most likely time frame between 4 pm and 8 pm. Expected storm motion is toward the northeast around 40 mph. ILZ038-042>046-051>057-061-172045- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian- Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 345 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for central Illinois and east central Illinois. .DAY ONE...Tonight. South winds will gust around 45 mph through the early evening hours, causing some difficult travel on west to east oriented roads. Areas of blowing gust will be possible, which could limit visibility to less than one-quarter mile in localized areas. Showers and thunderstorms will be possible this evening and should be out of the state by midnight. Some of these storms will be strong to severe, with damaging winds, hail, and a few tornadoes all possible. However, the tornado threat will be more diminished near the Indiana border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. Scattered thunderstorms are possible Thursday afternoon and night. A few of these may be on the strong side. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 6 pm and 10 pm. Expected storm motion is toward the northeast around 40 mph. ILZ062-063-066>068-071>073-172045- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 345 PM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. South winds will gust around 45 mph through the early evening hours, causing some difficult travel on west to east oriented roads. Areas of blowing gust will be possible, which could limit visibility to less than one-quarter mile in localized areas. Thunderstorms will begin moving into the area by early evening, and should be out of the state by midnight. Some of these storms will be strong to severe, with damaging winds and hail being the primary risks. However, a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. West winds will increase Wednesday and gust to around 35 mph, with difficult travel on north to south oriented roads. Scattered thunderstorms are possible Thursday afternoon and night. A few of these may be strong to severe, with damaging winds and hail the primary risks. Minor flooding on the Wabash River will continue for several more days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 7 pm and midnight. Expected storm motion is toward the northeast around 40 mph. Knutsvig
In the hours before
Local storm report, Apr 16, 3:23 PM CDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
323 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM Dust Storm 1 NNE New Berlin 39.74N 89.91W
04/16/2024 Sangamon IL Emergency Mngr
Interstate 72 shut down between mile markers
80 and 87.
&&Local storm report, Apr 16, 3:24 PM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
324 PM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM Blowing Dust 2 S Rochester 39.72N 89.53W
04/16/2024 Sangamon IL Public
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:04 PM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 21 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.